Pre-loader

Drug Overdose: Symptoms, With Which Drugs? What To Do?





Drug Overdose: symptoms, with which drugs, what to do?

Drug Overdose is an overdose of a psychotropic product or a drug likely to cause loss of consciousness and then death. First signs, what to do … Advice.

Definition

Drug Overdose, or acute intoxication, is the intake, accidental or otherwise, of a psychotropic substance that can cause loss of consciousness and be potentially fatal. We speak rather of drug overdose, or acute intoxication. In general, it occurs in the context of drug use, such as heroin, opium, morphine, but also cocaine, ecstasy or MDMA. It can also be linked to a suicide attempt, in particular with certain morphine drugs or anti-anxiety drugs such as benzodiazepines, for example. It appears when the consumer takes a dose that exceeds his tolerance threshold, depending on his addiction to the drug, but also on his overall state of health. In most cases, the drug overdose results in a gradual loss of consciousness, and cardiac arrest.


Symptoms

Drug Overdose manifests itself in many different ways depending on the molecule involved in the acute poisoning.

It always begins with disturbances of consciousness which can go as far as loss of consciousness and a state of coma which can be calm, with absence of tone, or on the contrary agitated.

The person who drug overdoses may start to vomit, to sweat intensely, to breathe more slowly until they stop breathing altogether.

Depending on the drug used, the pupils can be very contracted in miosis, or on the contrary dilated in mydriasis.

The heart gradually slows down or accelerates very strongly until cardiac arrest.

If nothing is done quickly, death occurs without the resuscitation procedures being effective.



With what drugs?

According to the NCHS (The National Center for Health Statistics), the number of drug overdose deaths has increased in recent years, especially with opioids like heroin, morphine, methadone, buprenorphine and codeine . Opiates are also the leading cause of drug overdose due to the pain mechanism of action which leads to a slowing of breathing and heart rate, as well as their potentially fatal dose without medical supervision in people consuming for the first time or changing supplier. Other drugs, due to their sedative effect, can induce a drug overdose such as ecstasy, cocaine, and MDMA, which can cause life-threatening heart rhythm disturbances. Finally, some prescription drugs such as benzodiazepines can induce drowsiness and coma if taken without medical supervision and in large quantities.


Drug Overdose: from what quantities?

In a person who has never taken opioids, the usual dose that may trigger a drug overdose is above 1 mg per kg of body weight, i.e. above 60 mg for a person weighing 60 kg who is not taking never morphine. However, because of the phenomenon of habituation, a regular user can quite consume much larger doses without risk of a drug overdose. It is the same for drugs based on benzodiazepines which induce a phenomenon of habituation. On the other hand, for cocaine, ecstasy and MDMA, drug overdose can occur at any dose because it is more related to arrhythmias that occur during dehydration or concomitant use of alcohol for example.



Diagnostic

Usually, the symptoms are suggestive upon inspection of all these signs and even in the absence of a witness, certain substances may be implicated depending on the symptoms. It is best to have a contact who knows the victim so that we can find out what substances are usually consumed by them. The direct environment often provides a lot of information.

Emergency hospitalization is systematic.

In the absence of a suspected substance, a blood test will allow the different possible molecules to be measured and treatment to be initiated. While waiting for the results, vital functions must be maintained.


Treatment: what to do in case of a drug overdose?

In the presence of a person showing signs of a drug overdose, the emergency services should be called urgently and the subject should be placed in the lateral safety position in the meantime. Emergency hospitalization is systematic in the event of an overdose after medical transport. The subject remains under observation as long as the action of the narcotics has not completely disappeared. The treatment is adapted according to the drug consumed. Certain molecules are known, as specific antidotes for drugs, and can be used to antagonize the effects of drugs. A detoxification protocol is then considered so that the addict becomes totally abstinent. Flumazenil is used as an antagonist and competitive with benzodiazepines in overdose, as is naloxone for opioids. However, there are no specific antidotes for cocaine, MDMA and ecstasy for example.



Drug Overdose and risk of death?

The risk of death can occur even at a small dose, especially with cocaine, MDMA, and ecstasy. It is most often linked to dehydration and the concomitant consumption of alcohol or other drugs. This risk is also very important with the consumption of opioids because the user does not always know the purity of the product he is buying. We do not know exactly the risk for each product because the risk depends on the user and the product at a given time.


Prevention

To prevent the risk of a drug overdose in consumers who cannot be prevented from consuming, it is important to ensure good hydration during consumption, and to take regular breaks. We recommend that you avoid consuming other products at the same time, and always start with the smallest dose. In some festive circles, it is possible to have your drug tested to better understand its composition. By always making sure to start with the smallest dosage, especially when changing providers or consuming for the first time, you limit the risk of a drug overdose. Do not hesitate to consume with someone who can give the alert in case of loss of consciousness.

There are 0 comments

Leave a Comment

Your Email address will not be published